Kansas, 2019

Tornadoes and Flash Flood in Kansas, May 20 to 22, 2019

May 20 to 22, 2019 · NWS SGF · 13 events in 3 counties and zones

Multiple rounds of storms producing heavy rainfall, severe winds, hail and tornadoes moved across Southeastern Kansas and into the Missouri Ozarks from May 20th through May 22th as upper level disturbances interacted with a slow moving but powerful storm system over the Central Plains. Tornadoes occurred with each round, with the strongest and most numerous tornadoes occurring during the late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Multiple rounds of storms producing heavy rainfall, severe winds, hail and tornadoes moved across Southeastern Kansas and into the Missouri Ozarks from May 20th through May 22th as upper level disturbances interacted with a slow moving but powerful storm system over the Central Plains. Tornadoes occurred with each round, with the strongest and most numerous tornadoes occurring during the late afternoon and evening of the 22nd. The cumulative rainfall caused areas of flash flooding with some flooding lingering across the region. Some locations in southeastern Kansas and southwestern Missouri reported in excess of 8 inches of rainfall over the 72 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 20, 5:00 AM CST, 1 hour earlier.

Area forecast discussion, May 20, 5:00 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Mon May 20 2019

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Mon May 20 2019

Surface high pressure currently over the region will push
northeast of the region through this morning by a strong storm
system currently developing across the plains.

Deep southwest flow aloft will bring a vigorous upper level short
wave into the Ozarks as an upper level jet noses into the area.
Additionally, a low level jet will begin to move into the area
through today and into tonight.

With southerly flow, moisture and instability will increase
rapidly late this afternoon and into the evening. Models spread
between 800-1500 j/kg of ML CAPE and from 1.8 to 2 inches of
precipitable water into the southwestern Missouri by 00z.

These ingredients will provide the fuel for severe thunderstorms
this afternoon and through tonight. This will also provide the
moisture for areas of heavy rainfall. Where these occur will be
determined by where a northward moving warm front becomes
positioned.

This front will provide a significant focus for where severe
storms and flooding rains occur. There are some differences in
short term/CAMS models and global models in where the heaviest
rains falls. Have leaned towards the short term/Cams and
ECMWF/UKMET precipitation outputs since the GFS/NAM are currently
outliers and farther north with the axis of heavy rainfall.

With such a dynamic system, all modes of severe weather will be
possible this afternoon and into tonight. Large hail to golf
balls, damaging winds, and tornadoes are expected this afternoon
and through tonight. Areas along and west of I-49 will have the
best potential for the most significant storms.

A Flash Flood Watch has been expanded eastward to along the
Highway 65 corridor and will now start at 1 pm today.

.LONG TERM...(Tuesday through Sunday)
Issued at 241 AM CDT Mon May 20 2019

Showers and storms will be ongoing into Tuesday morning as the
storm system moves across the plains. The system will begin to
lift north and swing a cold front through the Ozarks during the
day Tuesday. This is expected to be a strongly forced squall line
or possible QLCS with continuing chances for severe weather and
heavy rainfall. The cold front is expected to move east of the
area by Tuesday evening.

A brief rain free period is then expected through Wednesday
evening. However, as todays storm continues to lift north, another
warm front will lift into the area Wednesday night into Thursday
and bring another round of rainfall to the area.

Southwest flow aloft will continue through the end of the week
and into the weekend with several shortwaves moving through the
flow and brining additional rounds of rain as we head into the
Memorial Day weekend. Where the rain occurs will depend on the
strength of high pressure over the southeast conus and how far
north the associated ridge will make it. Either way, temperatures
this weekend will be warmer with highs in the 80s region wide.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 555 AM CDT Mon May 20 2019

A very active period of weather is in store for the Ozarks region
over the next 24 hours.

Through late this afternoon flight conditions will be VFR with no
impacts. By this evening and through the overnight, strong storms
will impact the region and the regions terminals. Where storms
occur, visibilities and ceilings will fall to IFR with very heavy
rain expected. Low level wind shear will also be a concern
through the overnight period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 1 PM CDT this afternoon through Tuesday
     evening for MOZ066-077>079-088>090-093>095-101>104.

KS...Flash Flood Watch from 1 PM CDT this afternoon through Tuesday
     evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, May 20, 3:44 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
444 AM CDT Mon May 20 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
444 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms are expected to impact areas
 mainly along and west of Highway 65 late this afternoon and
 evening as an unstable airmass interacts with warm front moving
 northward across the region. The main threat will be large hail
 to the size of golf balls and damaging winds up to 70 mph.

 Late this evening, and tonight, severe weather is expected to
 continue with all modes of severe weather possible.

 Moderate to heavy rainfall will bring the potential for
 flooding, mainly along and west of Highway 65 this afternoon and
 through tonight. Multiple rounds of storms are expected to occur
 with i to 3 inches of rain possible. Some localized rainfall
 amounts may exceed 5 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 On Tuesday another round of strong to severe storms will be
 possible across the entire region as a strong storm system
 approaches the area. All modes of severe weather will be
 possible.

 The potential for flooding will continue Tuesday, as additional
 moderate to heavy rainfall is expected.

 Intermittent storm activity is expected through the end of next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 11:56 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 flood, 1 hail. Local standard time, as filed.

Heavy Rain, Crawford

When
May 20, 6:00 AM CST to May 21, 6:10 AM CST
Where
Crawford County, 1.49 mi SSW of Pittsburg
Reported by
COOP Observer
Coordinates
37.400, -94.710

The COOP observer measured a 24 hour rainfall of 4.18 inches.

Heavy Rain, Bourbon

When
May 20, 6:00 AM CST to May 21, 6:24 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Reported by
Emergency Manager
Coordinates
37.840, -94.710

The Emergency Manager measured as 24 hour rainfall total of 4.40 inches.

Heavy Rain, Crawford

When
May 20, 6:00 AM CST to May 21, 6:27 AM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Reported by
Fire Department/Rescue
Coordinates
37.460, -94.690

The gauge at the fire station had a 24 hour rainfall total of 3.94 inches.

Thunderstorm Wind, Cherokee

When
May 20, 3:10 PM CST
Where
Cherokee County, 0.55 mi W of Turck to 0.37 mi NE of Turck
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.270, -94.840

Several trees were reported down by winds estimated at 70 mph.

Tornado, Cherokee

When
May 20, 3:14 PM CST to 3:16 PM CST
Where
Cherokee County, 1.57 mi E of Daisy Hill to 2.02 mi ENE of Daisy Hill
Rating
EF1
Path length
0.57 mi
Path width
440 yd
Continued into
Crawford, Ks (SGF)
Reported by
NWS Storm Survey
Coordinates
37.333, -94.752

A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a half mile path in Cherokee County before continuing into Crawford County with a total path length of 2 miles. This tornado touched down to the northeast of Weir in the Brush Creek basin, where it snapped limbs from trees, then crossed Highway 400 near NE 50th Street into Crawford County Kansas.

Tornado, Crawford

When
May 20, 3:16 PM CST to 3:19 PM CST
Where
Crawford County, 2.3 mi SSW of Kirkwood to 0.93 mi SSE of Kirkwood
Rating
EF1
Path length
1.62 mi
Path width
440 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.339, -94.745

A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a total 2 mile path. This tornado tracked out of Cherokee County crossing Highway 400 near NE 50th Street and northeast across Crawford County for a mile and a half. Damage continued to trees as the tornado tracked northeast, then heavily damaged a barn on E 510th Avenue before lifting southeast of Kramer.

Tornado, Crawford

When
May 20, 3:23 PM CST to 3:34 PM CST
Where
Crawford County, 3.04 mi NW of Kniveton to 6.56 mi NNE of Kniveton
Rating
EF1
Path length
6.14 mi
Path width
1,200 yd
Continued into
Barton, Mo (SGF)
Property damage
$1.1 million
Reported by
NWS Storm Survey
Coordinates
37.352, -94.707

A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a 6 mile path before entering Barton County Missouri. The tornado continue for a total of 10 miles before lifting SE of Mindenmines, Missouri. This was the second tornado from a supercell that also produced the Weir tornado. This tornado touched down south of Pittsburg near the intersection of E 50th and S 220th Streets where it uprooted trees and destroyed an outbuilding. The tornado continued and additionally damaged several more outbuildings and numerous homes south of the Pittsburg Mall. There were varying degrees of damage as as the storm tracked across E 520th, 530th, and then between 240th and S 270th streets, where it snapped tree trunks, before moving into Barton County, Missouri.

Thunderstorm Wind, Crawford

When
May 20, 6:45 PM CST
Where
Crawford County, 0.81 mi E of Walnut to 1.09 mi E of Walnut
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.599, -95.065

A large tree was uprooted. Report received via social media.

Flash Flood, Crawford

When
May 20, 7:38 PM CST to 11:00 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg to 2.21 mi NE of Pittsburg
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.410, -94.700

Numerous city streets and county roads around Pittsburg were reported as underwater and impassable.

Flood, Crawford

When
May 21, 8:08 AM CST to 12:00 PM CST
Where
Crawford County, 0.88 mi NW of Frontenac to 0.57 mi N of Pittsburg Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.460, -94.710

West McKay Street was closed due to flooding from Cow Creek.

Hail, Cherokee

When
May 22, 5:51 PM CST
Where
Cherokee County, 0.88 mi SE of Sherwin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.940

Golf ball Size hail was reported by the Emergency Manager in a rural area.

Tornado, Cherokee

When
May 22, 6:34 PM CST to 6:36 PM CST
Where
Cherokee County, 1.14 mi W of Treece to 1.82 mi NE of Treece
Rating
EF1
Path length
2.82 mi
Path width
1,000 yd
Reported by
NWS Storm Survey
Coordinates
36.999, -94.871

A National Weather Service storm survey confirmed an EF-0 tornado with maximum winds of 95 mph that began southwest of Cardin, Oklahoma, crossed the state line from Oklahoma near County Road SW 20th street west of Treece, Kansas and lifted near Highway 69 north of Treece two minutes after crossing into Kansas. Several trees were snapped and uprooted along the path as it moved across mostly pasture land. No damage to property occurred.

Tornado, Cherokee

When
May 22, 7:05 PM CST to 7:06 PM CST
Where
Cherokee County, 2.75 mi N of Galena to 3.08 mi NNE of Galena
Rating
EF1
Path length
0.45 mi
Path width
400 yd
Continued into
Jasper, Mo (SGF)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.110, -94.624

A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 100 mph touched down just west of the Missouri state line and traveled a half mile to the northeast before passing into Missouri. As it crossed the border the storm intensified to an EF3 with an estimated 140 mph winds. This tornado was produced by the supercell that spawned the Treece tornado and continued to produce funnel clouds very near the ground through Riverton and the north Galena area before the tornado touched down near Woodchuck Drive and caused roof damage to two homes and downed several trees as it crossed into Missouri along SE 118th Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828017, 828019, 828021, 828008, 828022, 828169, 828030, 828009, 828002, 828006, 828007, 828160, 828158.